MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0203
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra coil 400 (pc400's).During the procedure, while attempting to advance a pc400 out of its introducer sheath and into the hub of a px slim delivery microcatheter (px slim), the physician encountered resistance and was unable to advance the coil out of its introducer sheath.Therefore, the introducer sheath containing the pc400 was removed and the procedure was completed using new pc400's and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the penumbra coil 400 (pc400) pusher assembly was retracted such that the introducer sheath friction lock was stuck on the pusher assembly mid-joint.The pusher assembly was kinked just proximal to the proximal end of the introducer sheath.Conclusions: evaluation of the returned pc400 revealed that the pusher assembly had been retracted too far such that the pusher assembly mid-joint was stuck at the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced upon attempting to advance the coil.The pusher assembly was unable to be advanced through the introducer sheath during functional testing.Further evaluation revealed a kink on the pusher assembly just proximal to the introducer sheath.This damage was likely a result of forcefully advancing the pusher against the resistance of the pusher mid-joint and introducer sheath friction lock.The px slim referred to in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7110385
Report Number3005168196-2017-02212
Device Sequence Number16160432
Product Code HCG
UDI-Device Identifier00814548011776
UDI-Public00814548011776
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/01/2025
Device Catalogue Number4006C0203
Device Lot NumberF74737
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/20/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/17/2017
Supplement Date Received by Manufacturer01/19/2018
Initial Report FDA Received Date12/12/2017
Supplement Report FDA Received Date02/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR